Alert archive / Minnesota / Flood Watches in 2022

Flood Watch 6, NWS Twin Cities, MN

August 27, 2022Freeborn County, Minnesota

NWS Twin Cities, MN issued this flood watch at Aug 27, 2022, 2:17 PM CDT for Freeborn County, Minnesota. It took effect at Aug 27, 2022, 10:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2022, 2:17 PM CDT (19:17 UTC)
In effect from
Aug 27, 2022, 10:00 PM CDT
Expired
Aug 28, 2022, 3:22 AM CDT
In force
5 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS63 KMPX 271917
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
217 PM CDT Sat Aug 27 2022

MNZ093-280330-
/O.NEW.KMPX.FA.A.0006.220828T0300Z-220828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn-
Including the cities of Albert Lea
217 PM CDT Sat Aug 27 2022

...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SUNDAY 
MORNING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of south central Minnesota, including the 
  following county, Freeborn.

* WHEN...From 10 PM CDT this evening through Sunday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Rounds of heavy rainfall could produce totals of 2 to 4
    inches, leading to the possibility of flash flooding,
    especially in urban areas.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NDC
2 follow-up statements
314 
WGUS63 KMPX 280308
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1008 PM CDT Sat Aug 27 2022

MNZ093-281115-
/O.CON.KMPX.FA.A.0006.000000T0000Z-220828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn-
Including the cities of Albert Lea
1008 PM CDT Sat Aug 27 2022

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of south central Minnesota, including the 
  following county, Freeborn.

* WHEN...Until 7 AM CDT Sunday.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Rounds of heavy rainfall could produce totals of 2 to 4
    inches, leading to the possibility of flash flooding,
    especially in urban areas.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Borghoff
255 
WGUS63 KMPX 280822
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
322 AM CDT Sun Aug 28 2022

MNZ093-280930-
/O.CAN.KMPX.FA.A.0006.000000T0000Z-220828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn-
Including the cities of Albert Lea
322 AM CDT Sun Aug 28 2022

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of south central 
Minnesota, including the following county, Freeborn.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

BPH

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Aug 27, 12:42 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 27, 12:42 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT Sat Aug 27 2022

.DISCUSSION...(Today through Friday)
Issued at 340 AM CDT Sat Aug 27 2022

KEY MESSAGES:

- Marginal Risks of severe storms Today and Sunday, though the
Sunday risk looks more concerning.

- Dry and seasonable weather most of next week.

- Heat and humidity look to be on the increase Labor Day weekend.

Thunderstorms have been moving across central and eastern MN toward
western WI. These are sitting on the nose of a 50 kt LLJ and the
leading edge of the MUCAPE gradient. Eventually, we expect a fairly
solid area of thunderstorms to be moving into western WI by sunrise.
These storms will be mostly clear of our WI area by noon, leaving
behind what looks to be a primarily dry day across the MPX area.
Though we will see increasing dewpoints through the day, we don't
really have much forcing for storms until this evening, when a
shortwave down over central Nebraska now moves into southern MN. You
can't completely rule out seeing a stray shower or storm during the
day given the instability in place and continued southwesterly h85
flow, though the lack of forcing over the MPX area is what leads to
the mainly slight chance pops area wide through the day. If a storm
were to develop, the around 2000 j/kg of CAPE depicted by the HREF
would support a chance for severe weather, but the weak flow aloft
should keep anything we see today as more pulsy and disorganized.

This evening, the arrival of the shortwave into southern MN looks to
lead to the development of a widespread area of showers and
thunderstorms out ahead of it through much of Saturday night.
There's still some uncertainty with how far west this activity will
develop, though greatest signal for a good soaking rain resides from
southeast MN up into west central WI. This activity looks to be
primarily elevated and not particularity strong, just some good
soaking overnight summer storms.

Sunday is definitely starting to look more interesting from the
severe perspective. Models have been trending stronger with a
shortwave moving across the Dakotas during the afternoon, with it
taking on a negative tilt. We'll see a cold front sharpen ahead of
this wave, with dewpoints progged to take a step up into the low 70s
out ahead of it in southern MN. We'll also see lapse rates steepen
as an EML moves in. The EML will result in capping, though the steep
mid level lapse rates associated with it and surface dewpoints
increasing into the low 70s will result in the potential to see CAPE
increase to over 3000 j/kg in the warm sector. The increasing
mid/upper flow with the approaching shortwave will lead to
lengthening hodographs. Basically, this looks to be a pretty classic
summer severe weather setup for the Upper MS Valley. Machine-
Learning probabilities from CSU that are based on the GEFS shows
that this sort of setup is often associated with a Slight Risk, so
would not be surprised if we see an upgrade to a Slight Risk for
much of our MN area with the mid day update to the Day 2 severe
weather outlook. Given the capping, it looks like we'll have to wait
until the 4pm-7pm window before storms initiate on the front in
western MN, but once they do, they should grow up-scale pretty fast,
with a line of storms likely to spread east through the evening
across central and southern MN.

Sunday night through Friday... The frontal passage will sweep any
lingering convection east by Monday morning and cooler, drier air
will settle in behind the departing system. Looking aloft, the upper
level pattern is expected to amplify with ridging building back in
over the western CONUS, in turn amplifying longwave troughing over
eastern Canada and the Great Lakes. This places us firmly in between
with northwest flow developing on the backside of the aforementioned
troughing stalled over the Great Lakes. This should limit high
temperatures in the low to mid 70s and low temperatures dipping into
the lower 50s. High pressure will try to build into the region, but
this looks to hold off until Thursday.

Looking ahead to Labor Day weekend, long range guidance suggests
that the ridging over the western CONUS will begin to build into the
Midwest. This translates into a prolonged period of southwesterly
low level flow allowing temperatures to trend much warmer for the
holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 27 2022

Pesky showers at STC, MSP, and EAU should finish up by early
afternoon. VFR conditions expected into this evening until showers
and thunderstorms develop and move through southeastern MN and west-
central WI. Updated forecast now has TEMPO groups at MKT, MSP, RNH,
and EAU for a multi-hour period of -TSRA this evening, with WI
terminals being slightly later. MVFR likely due to heavy rain within
storms. Forecast soundings and CAMs also suggest that rain showers
remain across the affected terminals for at least a few hours
overnight before precip tapers off. Cigs should lower into Sunday
morning with MVFR likely (to possibly IFR) for STC, RNH, and EAU.
Cigs should start to improve by late Sunday morning. Winds will
oscillate between SSW and SSE thru the period, gusting to 25-30 knots
this afternoon and evening before slowing to near 10 knots sustained
overnight through Sunday morning.

KMSP...Added a TEMPO group for -SHRA early this afternoon, though
conditions should remain VFR. Better chance for impacts comes this
evening as showers and thunderstorms enter from the southwest. Used
TEMPO group from 01-04z this evening for -TSRA with MVFR expected
within storms due to reduced visibilities. A strong gust of
southwesterly wind ahead of the leading edge of the storms is
possible. Showers could linger at MSP for a few hours afterwards so
have also included a PROB30. Cigs should drop to MVFR Sunday morning
before finally improving to VFR by midday.

/OUTLOOK FOR KMSP/
Sun...Evening TSRA likely. Wind S 10-15G20 kts.
Mon...VFR. Wind WNW 10-15G25 kts.
Tue...VFR. Wind NW 10-20 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG/BPH
AVIATION...CTG
Hazardous weather outlook, Aug 27, 3:57 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
357 AM CDT Sat Aug 27 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
357 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Non severe thunderstorms will move across eastern Minnesota and
western Wisconsin this morning.

Storms will be possible again late this afternoon, with better
chances arriving this evening and overnight. Storm chances will be
greatest from south central into east central Minnesota and
western Wisconsin. An isolated severe storm is possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will unlikely be needed through tonight.

In the hours before

Local storm report, Aug 27, 10:43 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 AM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       6 S EAU CLAIRE          44.73N 91.50W
08/27/2022  E2.06 INCH       EAU CLAIRE         WI   PUBLIC

            TWEETED REPORT. RAINFALL AS OF 10AM.

&&

CTG
Local storm report, Aug 27, 12:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       EAU CLAIRE              44.76N 91.46W
08/27/2022  M2.91 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

            DAILY TOTAL SO FAR.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:14 PM CDTSpecial Weather StatementMPXDakota46 min
Aug 27, 5:47 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue43 min

Nearby

Flood Watches in Minnesota, 2022Every flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.